Colorado, 2003

Flash Flooding and Hail in Colorado, May 30, 2003

May 30, 2003 · NWS BOU · 7 events in 5 counties and zones

5 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 30, 1:38 AM MST, 11 hours 30 minutes earlier.

Area forecast discussion, May 30, 1:38 AM MST, 11 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
238 AM MDT FRI MAY 30 2003

SHORT TERM DISCUSSION:  MAIN CONCERN FOR LATE THIS AFTN AND THIS
EVENING IS POTENTIAL FOR TSTMS PRODUCING HEAVY RAIN IN AND NR THE
FOOTHILLS.  VRY WRM TEMPS PAST FEW DAYS HAS ALLOWED FOR RAPID
MELTING OF SNOWPACK WHICH HAS ALLOWED FOR STREAMS IN THE FOOTHILLS
TO RISE QUICKLY.  ANY HEAVY RAIN OF 1 TO 2 INCHES IN AN HOUR OR SO
IN THE WRONG PLACE COULD CAUSE RAPID RISES IN STREAMS WITH FLASH
FLOODING A POSSIBILITY.  EXACTLY HOW SFC PTRN WL SETUP LATER THIS
AFTN AND EVENING IS STILL IN DOUBT.  ONE OUTFLOW BNDRY FM SMALL MCS
OVR NWRN NE WL MOVE INTO NERN CO EARLY THIS MORNING AND ALLOW FOR
LOW LVL FLOW TO BECOME MORE ENE DURING THE DAY.  MEANWHILE APPEARS A
STRONGER FNT WL MOVE INTO AREA DURING THE EARLY EVENING HRS WITH
INCRG ELY LOW LVL FLOW INTO THE FOOTHILLS.  CAN FIND NO FEATURE
ALOFT IN QG FIELDS OR POTENTIAL VORTICITY FIELDS TO ENHANCE
CONVECTION HOWEVER MODELS HAVE BEEN CONSISTENT IN SHOWING A FAIRLY
DECENT SHOT OF 250 MB UPR LVL DIVERGENCE MOVING ACRS NERN CO THIS
EVENING WHICH MAY ALLOW FOR SOME TYPE OF MCS TO DVLP OVR THE NERN
PLAINS AS THE MODELS GENERATE A STG AREA OF CONVECTIVELY INDUCED
MID LVL VORTICITY BY 06Z.  SFC BASED CAPES BY AFTN ARE FCST TO BE IN
THE 1500-2000 J/KG RANGE HOWEVER WET BULB ZERO HEIGHTS ARE STILL
FAIRLY HIGH SO COULD SEE A FEW STORMS PRODUCE SOME MARGINAL LARGE
HAIL HOWEVER BIGGER THREAT APPEARS TO BE POTENTIAL FOR HEAVY RAIN IN
AREAS WHERE STREAMS ARE RUNNING HIGH DUE TO SNOWMELT.  WAS
CONSIDERING ISSUING A FLASH FLOOD WATCH FOR THE FOOTHILLS WEST OF
DENVER FOR LATER THIS AFTN AND EVENING HOWEVER NOT SURE EXACTLY HOW
THINGS WL EVOLVE SO WL LET NEXT SHIFT ISSUE ONE IF NEEDED.  TEMPS
THIS AFTN WL NOT BE AS HOT AS YESTERDAY DUE TO MORE CLD CVR AND
ABSENCE OF LOW LVL DOWNSLOPE COMPONENT.  KLEYLA

LONG TERM DISCUSSION: MDLS...ESPECIALLY THE ETA...SHOW AN AREA OF
VORTCITY INDICATIVE OF AN MCS-TYPE SYS FM WYOMING ENTERING THE STATE
LT TNGT. AS A RESULT...VRY IMPRESSIVELY HIGH QPF NUMBERS PROGGED
ACRS THE CWFA WITH 12Z SAT MRNG BEING THE TIME OF THE MOST WDSPD AND
MOST INTENSE RAINFALL.  ALTHO AM NOT CONVINCED ATTM OF THIS KIND OF
MID-LVL CIRCULATION AND LIFT WL OCCUR...MDLS IN GOOD AGMNT WRT THE
COPIOUS AMT OF MSTR RMNG AVBL THRU THE MRNG HRS SAT.  WL CONT THE
OVERNIGHT POPS INTO THE MRNG HRS ACRS THE PLAINS TO REFLECT THIS.
LTR ON SAT MRNG...NWLY FLOW INCRS WITH THE ATM BCMG INCRLY DRY.
HWVR...SAT MAY END UP BEING MORE FVRBL FOR SVR TSTMS THAN FRI
DESPITE THE DRYING.  NWLY FLOW ALF WITH INCRS SELY FLOW NR THE SFC
WL CREATE SOME SHEAR...PARTICULARLY LT IN THE AFTN. HWVR...SOME CIN
IS FCST THRUOUT THE DAY ACRS THE PLAINS WITH SOME CAPPING ARND
H7...SO IT RMNS TO BE SEEN IF THE ATM WL BE UNSTBL ENUF FOR TSTMS
EAST OF DENVER.  RIGHT NOW...IT APPEARS THE BEST CHC FOR CONVECTION
WL BE IN THE HIGH COUNTRY AND ALG THE FNT RANGE.  THE FLOW ALOFT
...WHILE NOT REAL STG...SHUD BE ENUF TO KEEP THE STORMS FM BEING
STATIONARY.

ANOTHER COOL FNT WL MOVE INTO THE PLAINS SUNDAY AFTN.  H7 TEMPS WL
DROP A FEW MORE DEGREES FM SAT WITH NELY UPSLOPE WINDS DURG THE
AFTN.  THIS FNT MAY ARRIVE TOO LATE TO KP THE FNT RANGE FM REACHING
80 OR SO SUNDAY AFTN...BUT THE NORTHEAST CORNER OF COLO SHUD BE A
FEW DEGREES COOLER.  WL TRIM TEMPS BACK A FEW DEGREES IN THE
NORTHEAST PLAINS.  SCT AFTN TSTMS XPCTD AGAIN SUN ACRS THE DIST...
BUT THE MTNS SHUD SEE LESS ACTIVITY THAN THE PRVS TWO DAYS.

MONDAY AND BEYOND...GFS CONSISTENT WITH THE RDG RMNG ANCHORED ACRS
THE WEST AND PERSISTENT NWLY FLOW ACRS THE AREA.  FLOW NR THE SFC WL
OSCILLATE FM SELY TO NELY DAILY AS A FEW WK SURGES MOVE ACRS THE
PLAINS.  FOR NOW...WL KP TEMPS AND PCPN CHCS NR CLIMO NORMS. 46

.DEN...NONE.
Hazardous weather outlook, May 30, 10:00 AM MST, 3 hours 8 minutes before
COZ030>051-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER
THE ENTIRE FORECAST AREA BY 1 PM.  BY LATE AFTERNOON...STRONGER
EASTERLY FLOW WILL BRING MORE MOISTURE TO THE PLAINS AND FOOTHILLS
INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. HEAVY RAINS
COULD POSE A PROBLEM IN THE FOOTHILLS WHERE SOME STREAMS AND RIVERS
ARE ALREADY SWOLLEN WITH SNOWMELT WATER.  THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY
AFTERNOON AND EVENING...A FEW MAY BECOME SEVERE.  A WEAK COLD FRONT
WILL HELP STABILIZE THE ATMOSPHERE SATURDAY MORNING ACROSS THE FAR
EASTERN PLAINS.  THE STORMS ARE EXPECTED TO INITIALLY DEVELOP ALONG
THE FOOTHILLS AND FRONT RANGE...MOVING INTO THE ADJACENT PLAINS BY
SATURDAY EVENING.

A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE AFTERNOON
AND EVENING...SUNDAY THROUGH THURSDAY.  A FEW WEAK COLD FRONTS ARE
EXPECTED MOVE ACROSS THE NORTHEAST PLAINS OF COLORADO THROUGH NEXT
WEEK. THIS WILL RESULT IN NEAR NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

RJK/FMC

The radar

The Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
May 30, 1:08 PM MST to 3:30 PM MST
Where
Douglas County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 30, 1:48 PM MST to 3:30 PM MST
Where
Jefferson County, Southwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.586, -105.250 (the zone’s center; the record gives no point)

Flash flooding was reported in the Hayman burn area in southwestern sections of Douglas and Jefferson Counties, as up to 1 inch of rain reportedly fell in 30 minutes. In Douglas County, Stump Road was closed due to flooding in the West Creek area. Water also ran over State Highway 67 south of Deckers to West Creek. A 3-ft wall of water also ran down Fourmile Creek from the YMCA Camp at Shady Brook. Although only minor flooding occurred at one building in the camp, several access roads and culverts were damaged. In Jefferson County, several access roads were also washed out.

Hail, Weld

When
May 30, 2:51 PM MST
Where
Weld County, Nunn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -104.767

Hail, Weld

When
May 30, 5:22 PM MST
Where
Weld County, 18 mi SE of Roggen
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.133

Hail, Morgan

When
May 30, 5:36 PM MST
Where
Morgan County, 2 mi W of Hoyt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.100

Hail, Morgan

When
May 30, 5:53 PM MST
Where
Morgan County, Hoyt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -104.067

Hail, Adams

When
May 30, 5:56 PM MST
Where
Adams County, 36 mi NE of Bennett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -103.950

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360810, 5360811, 5360805, 5360806, 5360807, 5360808, 5360809.